Connecticut, 2017High Wind in Connecticut, February 13, 2017
February 13, 2017 · NWS OKX · 1 event in 1 county or zone
Low pressure passed to the east and rapidly deepened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed to the east and rapidly deepened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 13, 6:43 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 13, 6:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
643 AM EST Mon Feb 13 2017
.SYNOPSIS...
Deepening and powerful low pressure east of Cape Cod slowly
moves northeast towards the Canadian Maritimes late today and
tonight. High pressure briefly builds across the area on
Tuesday. Low pressure approaches Tuesday night and passes east
Wednesday, sending a cold front across the region. As the low
departs to the northeast, high pressure returns for the end of
the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure continues to undergo rapid intensification off the New
England Coast. Vigorous upper level energy associated with closed
upper low continues to move across the region this morning.
A few snow showers or flurries early on should be brief and
diminish once the upper low moves to the east. Temperatures in
the mid to upper 30s will struggle to rise much through the
day.
The bigger story will be the strong winds in response to an
increasing pressure gradient, cold air advection, and pressure
rises. The wind advisory remains in effect for the entire CWA
until 6 pm.
Latest model guidance is hinting that the deepest mixing will occur
this morning into early this afternoon. Winds between 900 and 950 mb
are around 45 kt. This should translate to sustained winds 25-35 mph
with gusts 45-55mph.
If deeper mixing is achieved, gusts could reach 60 mph. However,
right now confidence in this is occurring is low and think this
occurrence would be isolated and confided to the immediate
Atlantic coast and possible higher elevations across the
interior.
Otherwise...heights rise aloft with ridging building behind the
strong low. SCT-BKN clouds around 4kft are expected as moisture
gets trapped beneath a subsidence inversion.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
High pressure ridges into the region from the south tonight.
Winds will diminish with just some lingering gusts to 25 mph
possible near the coast. Clouds diminish in the evening leaving a
mostly clear sky for much of the night. Winds will fall off fairly
quickly inland so low temperatures there should be able to fall into
the teens. With winds staying up a bit longer near the coast, lows
will only fall into the 20s.
Ridge axis moves to the east Tuesday morning. A weak 500 mb
shortwave will swing across in the afternoon, which likely brings
some middle and high level clouds. Lower levels of the atmosphere
remain dry and any lift is weak, so precipitation is not forecast.
High temperatures will be a few degrees below normal in the upper
30s to near 40 degrees.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Generally quiet weather expected through the mid/late week period
and into the weekend.
Global models initially continue to show separation between northern
stream trough and southern stream, with closed upper level low
approaching Tuesday night and passing across the northeast Wednesday.
At the surface, low pressure passes overhead Tuesday night into
Wednesday, and deepens Wednesday night off the New England coast.
Stacked low moves northeastward late in the week, toward the
Canadian Maritimes.
As this upper low moves further northeast, flow flattens next
weekend as a weak shortwave passes well to the south.
As for sensible weather, a rain/snow shower is possible (dependent
on boundary layer temps) Wednesday as the upper low, and sfc cold
front passes. Most locations though remain dry, and these dry
conditions are anticipated through the remainder of the week and
into the weekend.
With presence of upper low, cyclonic flow, clouds will linger for a
few days before giving way to more sunshine late in the week and
into the weekend.
Temperatures average around normal Wednesday, then fall back below
normal Thursday and Friday behind the front, and low pressure.
Temperatures look to rebound next weekend to above seasonal norms as
heights rise and waa commences.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
High pressure builds in behind a departing coastal low.
VFR through the TAF period.
Gusty NW winds have developed and will continue into tonight.
40-50KT gusts likely to continue through 18-19Z before falling
off slightly. Winds will remain NW 25-30 KT sustained into the
evening, gusting to 35-40KT. Winds generally favoring north of
310 magnetic for most of the day.
..NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.
KLGA TAF Comments: Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.
KEWR TAF Comments: Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments:Wind direction will average around 310 magnetic.
Gusts could occasionally be a few knots stronger than forecast.
KHPN TAF Comments:Gusts could occasionally be a few knots stronger
than forecast.
KISP TAF Comments:Gusts could occasionally be a few knots stronger
than forecast.
.OUTLOOK FOR 06z TUESDAY THROUGH FRIDAY...
.Monday night...VFR.
.Tuesday...VFR.
.Tuesday night-Wednesday...Chance for MVFR or lower in rain/snow.
.Wednesday night-Thursday...VFR. W-NW winds G15-25KT possible.
.Friday...VFR. NW-W flow.
&&
.MARINE...
Winds continue to increase and seas continue to build this
morning behind a rapidly deepening low off the New England
coast. Storm force winds are expected on the ocean with gales
on LI Sound, LI Bays, and NY Harbor. These winds will build
seas to 6 to 11 feet on the coastal ocean waters and to 3 to 7
feet on Long Island Sound.
Winds and seas will gradually diminish tonight with Sub-SCA
conditions forecast on Tuesday with high pressure over the
waters.
Southerly winds ahead of low pressure and a cold front Tuesday
night turn toward the west/northwest Wednesday as the front
passes to the east. The low deepens east of New England, then
tracks across the Canadian Maritimes. Winds increase with SCA
conditions likely Wednesday night and Thursday. These winds
gradually diminish Thursday night and Friday as the pressure
gradient begins to relax somewhat.
Seas build with the increase in winds Wednesday and Thursday
before subsiding Friday below 5 ft across the ocean waters.
Followed Wave Watch III and Nearshore Wave prediction system
closely.
&&
.HYDROLOGY...
No hydrologic impacts are anticipated through the week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
103>108.
MARINE...Low Water Advisory from 2 PM this afternoon to 7 PM EST this
evening for ANZ338-345-355.
Gale Warning until midnight EST tonight for ANZ330-335-338-340-
345.
Storm Warning until 6 PM EST this evening for ANZ350-353-355.
&&
SYNOPSIS...DS/PW
NEAR TERM...DS/PW
SHORT TERM...DS
LONG TERM...PW
AVIATION...CB
MARINE...DS/PW
HYDROLOGY...DS/PWHazardous weather outlook, Feb 13, 7:01 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
701 AM EST Mon Feb 13 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-141200-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
701 AM EST Mon Feb 13 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern
Connecticut...northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ338-345-141200-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
701 AM EST Mon Feb 13 2017
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LOW WATER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
Low Water Advisory.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-340-141200-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
701 AM EST Mon Feb 13 2017
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ355-141200-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
701 AM EST Mon Feb 13 2017
...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Storm Warning.
Low Water Advisory.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-141200-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
701 AM EST Mon Feb 13 2017
...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Southern Fairfield
- When
- February 13, 8:00 AM EST to 2:00 PM EST
- Where
- Southern Fairfield forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $200,000
- Reported by
- ASOS
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
At 1211 pm, a wind gust up to 60 mph was measured at Bridgeport Sikorsky Memorial Airport. A mesonet station near Stamford measured a wind gust up to 57 mph at 1143 am. At 824 am, social media reported a tree and wires down across Old North Stamford Road. In the town of Fairfield, a co-op observer reported that a half of a tree fell onto power lines and a house on Success Avenue at 1 pm. At 115 pm, the broadcast media reported downed trees on the New Haven Metro-North line, which resulted in delays and suspensions.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 13, 2017$2.1 million · 63 kt wind · 13 events
- High Wind and Strong Wind in New Jersey, February 13, 2017$550,000 · 2 events
- Strong Wind in Connecticut, February 13, 2017$200,000 · 3 events
- High Wind and Strong Wind in Massachusetts, February 13 to 14, 2017$80,000 · 58 kt wind · 9 events
- High Wind in Alaska, February 13 to 14, 2017$80,000 · 61 kt wind · 3 events
- Strong Wind in Hawaii, February 13, 2017$60,000 · 1 event
- Strong Wind in New York, February 13, 2017$50,000 · 1 event
- High Wind in New Jersey, February 13, 201752 kt wind · 9 events
- High Wind in North Carolina, February 13, 2017$5,000 · 55 kt wind · 3 events
- Dense Fog in Colorado, February 13, 20173 events
- Blizzard and Heavy Snow in Alaska, February 13 to 14, 20173 events
- Dense Fog in Colorado, February 13 to 14, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680005.